Reactions 1680, p312 - 2 Dec 2017
Skin rash: case report
A 30-year-old man developed skin rash during therapy with
sulfadiazine [route and dosage not stated].
The man was hospitalised to a neurologic unit for a 5-year
history of monthly frontal headache which worsened in
frequency and intensity over the last month. Short-lasting
episodes of sudden fall had also occurred in the past. Physical
examination showed severe obesity without fever or
lymphadenopathy. Brain CT scan showed multiple
calcifications while MRI showed multiple cystic lesions
surrounded by oedema. Toxoplasmosis serology on blood
revealed a chronic infection. Total body CT showed mild
splenomegaly and lymphadenopathy in the left groin. He was
discharged but episodes of falling continued. Later, because of
severe headache and occurrence of secondary generalised
seizures, he was admitted again. Brain CT and MRI revealed a
marked size increase of cystic lesions with ring enhancement;
diffuse perilesional oedema with midline shift was evident.
Emergency brain surgery with removal of 2 large cysts was
performed. Brain tissue examination confirmed the presence
of T. gondii DNA. Subsequently, antiparasitic treatment with
sulfadiazine along with dexamethasone was initiated.
However, after 8 days, he developed skin rash.
The man’s sulfadiazine was replaced with clindamycin
[outcome not stated].
Author comment: "After 8 days, sulfadiazine was replaced
with clindamycin due to skin rash."
Pustorino G, et al. Cerebral toxoplasmosis diagnosed by brain tissue PCR analysis
in an immunocompetent patient. Neurology: Clinical Practice 7: 436-438, No. 5,
Oct 2017. Available from: URL: http://doi.org/10.1212/CPJ.0000000000000364 -
Reactions 2 Dec 2017 No. 16800114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved